Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 19, NWS Binghamton, NY

May 29, 2020Bradford County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at May 29, 2020, 3:08 PM EDT for Bradford County, Pennsylvania. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2020, 3:08 PM EDT (19:08 UTC)
Expired
May 29, 2020, 4:15 PM EDT
In force
67 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Bradford County, PA

The radar

The Binghamton radar (KBGM), 63 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 2:25 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2020-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2020-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1304 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:44 PM EDT, 24 minutes earlier.

Area forecast discussion, May 29, 2:44 PM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
244 PM EDT Fri May 29 2020

.SYNOPSIS...
A storm system will spread thunderstorms across NY and PA
today, with some storms containing strong winds, hail, and heavy
downpours. Cooler weather will return Saturday morning and last
into Monday.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...

243 PM update...

A severe thunderstorm watch is now in effect for our
Northeastern PA counties and over the eastern half of Upstate
NY. The best combination of MLCAPE values (>1500 j/kg) and eff
Layer helicity (~100) exists along and east of I-81 over NY
State. While helicity remains marginal, the short term models
forecast shear to increase late this afternoon into early
evening.

Thunderstorm activity west of the watch box has struggled to
organize with cores collapsing before reaching severe levels. We
will continue to monitor thunderstorms as they enter the more
favorable environment over the eastern forecast area.

Another line of thunderstorms will move in from Western NY along
the cold front this evening. Cooler, drier air will bring the
thunderstorm threat to an end late this evening. Showers will
taper off toward morning.

An isolated shower will remain possible on Saturday as
temperatures climb into the lower 70s under a mix of sun and
clouds.

Much cooler air will dive into NY and PA Saturday night.
Temperatures will fall into the lower and middle 40s.

1059 AM update...

Sunny breaks late this morning are allowing the atmosphere to
rapidly destabilize. SPC's SREF probability maps now show a
strong chance for >1000 mixed layer CAPEs east of I-81 with low
level helicity maximized from our eastern borders into New
England. In addition, the humid lower atmosphere will yield LCL
heights at or below 750m through the afternoon and evening
hours.

As we discussed in yesterday afternoon's update, the best chance
for rotating updrafts will be over our eastern forecast area.
But all of Upstate NY looks primed for severe weather this
afternoon, with the main threats being damaging winds, hail, and
very heavy downpours.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...

A surface high over Wisconsin will slowly slide to the south and
east and be over Virginia by Monday. This will keep a northwest
flow of cool air over the region in the period. Instability
with the upper trough will be enhanced by a couple of weak waves
so with heating, clouds and a few sprinkles are possible
through the period, especially in the afternoon and evening.

Temperatures will average about 10 degrees below normal for the
end of May.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
No changes to the long term. Period will feature slowly building
upper heights and a return to near normal temperatures. Waves
passing by will bring the chance for showers, especially Tuesday
night into Wednesday.

400 am update...

Weather pattern next week starts off on the cool side with a
few light rain showers Monday...especially in the
afternoon...when the air mass on the back side of a departing
cold trough becomes diurnally unstable. Temperatures on Monday
will be able to warm into the lower to mid 60s, but dew points
will still remain in the 30s and 40s. Precipitation chances are
very low, and the eventual result may end up being just some
convective cumulus in the afternoon with virga.

Another cool night expected Monday night with temps dropping
off into the lower to mid 40s. However, a warming trend will
begin Tuesday through the middle of the week with highs on
Tuesday in the mid 60s to near 70...and temperatures into the
mid to upper 70s by Thursday.

The overall synoptic pattern will begin to be defined by a
broad, and relatively flat upper ridge building across the Upper
Midwest into the Northeast on Tuesday. There is some indication
of a few embedded short waves riding ewd across this ridge over
the Great Lakes through the Northeast, which would generate
scattered showers and storms. The timing and location of these
waves are quite uncertain, so will continue to carry chance pops
from late Tuesday through Thursday.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
A line of thunderstorms with heavy downpours, strong winds, and
small hail will move across the terminals this afternoon and
evening. Although scattered thunderstorms will be over the
region from now through the evening hours, the most likely time
for strong to severe thunderstorms will be between 19z and 23z.

Outside of storms, skies will be scattered to broken with
ceilings between 2500 and 4000 feet. MVFR restrictions are
likely in thunderstorms.

After the cold front moves through this evening, winds will
shift to the west at 5 to 10 knots. We are forecasting a broken
ceiling around 2500 to 3500 feet overnight with VFR conditions
developing in partial clearing after sunrise.

Outlook...

Saturday afternoon through Tuesday...Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DJP
NEAR TERM...DJP
SHORT TERM...DGM
LONG TERM...BJT/DGM
AVIATION...DJP
Hazardous weather outlook, May 29, 2:31 PM EDT, 37 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
231 PM EDT Fri May 29 2020

NYZ015>018-022>025-044-301845-
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung-
Tompkins-Cortland-
231 PM EDT Fri May 29 2020

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

A few thunderstorms moving across the region this afternoon and
evening will produce brief heavy downpours and gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

NYZ009-036-037-045-046-055>057-062-PAZ038>040-043-044-047-048-072-
301845-
Northern Oneida-Madison-Southern Oneida-Chenango-Otsego-Tioga-Broome-
Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
231 PM EDT Fri May 29 2020

...SEVERE THUNDERSTORM WATCH 234 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions. Please relay any information about severe weather to the
NWS while following local, state and CDC guidelines.

In the hours before

Special weather statement, May 29, 2:07 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Binghamton NY
207 PM EDT Fri May 29 2020

NYZ022-291845-
Steuben NY-
207 PM EDT Fri May 29 2020

...STRONG THUNDERSTORM WILL AFFECT NORTHERN STEUBEN COUNTY UNTIL 245
PM EDT...

At 207 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hornell, moving northeast at 50 mph.

Small hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hornell, Bath, Urbana, Canisteo, Howard, Pulteney, Wheeler, Wayne,
Avoca and Arkport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Additional statements will be issued as conditions warrant.

&&

LAT...LON 4248 7772 4258 7751 4257 7714 4250 7715
      4251 7710 4238 7710 4217 7773 4228 7774
TIME...MOT...LOC 1807Z 235DEG 45KT 4235 7765

Butts
Special weather statement, May 29, 2:08 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Binghamton NY
208 PM EDT Fri May 29 2020

PAZ043-047-291900-
Wyoming PA-Luzerne PA-
208 PM EDT Fri May 29 2020

...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN LUZERNE AND
SOUTHWESTERN WYOMING COUNTIES UNTIL 300 PM EDT...

At 208 PM EDT, Doppler radar was tracking a strong thunderstorm over
Central, or 15 miles northwest of Berwick, moving northeast at 35
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Vernon, Lehman, Dallas, Harveys Lake, Orange, Noxen, Kasson Brook,
Evans Falls, Beaumont and Sweet Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4130 7631 4143 7626 4159 7601 4137 7583
      4122 7632
TIME...MOT...LOC 1808Z 232DEG 31KT 4126 7637

Kistner
Special weather statement, May 29, 2:27 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Binghamton NY
227 PM EDT Fri May 29 2020

NYZ036-037-291900-
Southern Oneida NY-Madison NY-
227 PM EDT Fri May 29 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ONEIDA AND
SOUTHERN MADISON COUNTIES UNTIL 300 PM EDT...

At 226 PM EDT, Doppler radar was tracking a strong thunderstorm over
Erieville, or 11 miles west of Hamilton, moving east at 30 mph.

Small hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Eaton, Hamilton, Cazenovia, Morrisville, Stockbridge, Augusta,
Nelson, Waterville, Lebanon and Georgetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Additional statements will be issued as conditions warrant.

&&

LAT...LON 4283 7531 4273 7581 4289 7591 4290 7590
      4308 7545
TIME...MOT...LOC 1826Z 247DEG 25KT 4285 7577

Butts
Special weather statement, May 29, 2:42 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Binghamton NY
242 PM EDT Fri May 29 2020

NYZ045-056-291930-
Chenango NY-Broome NY-
242 PM EDT Fri May 29 2020

...STRONG THUNDERSTORM WILL AFFECT...CENTRAL BROOME AND SOUTHERN
CHENANGO COUNTIES UNTIL 330 PM EDT...

At 241 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chenango Forks, or 10 miles east of Greater Binghamton Airport,
moving northeast at 25 mph.

Small hail and winds in excess of 40 mph will be possible with this
storm.

Locations impacted include...
Norwich, Guilford, Coventry, Greene, Oxford, Bainbridge, South
Oxford, Rockdale, Brisben and Mt Upton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4239 7540 4237 7540 4236 7539 4235 7540
      4233 7540 4217 7584 4232 7590 4260 7548
      4252 7540 4247 7540 4241 7537
TIME...MOT...LOC 1841Z 233DEG 23KT 4226 7579

Kistner
Special weather statement, May 29, 2:51 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Binghamton NY
251 PM EDT Fri May 29 2020

NYZ045-056-PAZ039-291930-
Chenango NY-Broome NY-Susquehanna PA-
251 PM EDT Fri May 29 2020

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN BROOME...
SOUTHEASTERN CHENANGO AND NORTH CENTRAL SUSQUEHANNA COUNTIES UNTIL
330 PM EDT...

At 250 PM EDT, Doppler radar was tracking a strong thunderstorm over
Brackney, or near Binghamton, moving northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Binghamton, Kirkwood, Conklin, Port Dickinson, Bainbridge, Windsor,
Afton, Harpursville, Brackney and Sanitaria Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4192 7592 4204 7601 4218 7583 4232 7542
      4217 7542
TIME...MOT...LOC 1850Z 231DEG 32KT 4201 7587

Kistner
Special weather statement, May 29, 2:59 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Binghamton NY
259 PM EDT Fri May 29 2020

PAZ038-291930-
Bradford PA-
259 PM EDT Fri May 29 2020

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN BRADFORD COUNTY
UNTIL 330 PM EDT...

At 259 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lincoln Falls, or 12 miles southeast of Canton, moving northeast at
20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Towanda, West Franklin, Monroe, New Albany, Overton, Burlington,
Franklindale, Le Roy, Monroeton and South Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4159 7677 4183 7656 4165 7628 4156 7648
TIME...MOT...LOC 1859Z 222DEG 19KT 4157 7665

Kistner

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 1:35 PM EDTSpecial Weather StatementBGMOneida25 min
May 29, 1:54 PM EDTSpecial Weather StatementBGMCortland36 min
May 29, 2:07 PM EDTSpecial Weather StatementBGMSteuben38 min
May 29, 2:27 PM EDTSpecial Weather StatementBGMMadison33 min
May 29, 2:42 PM EDTSpecial Weather StatementBGMChenango48 min
May 29, 2:51 PM EDTSpecial Weather StatementBGMBroome39 min
May 29, 3:01 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Delaware, Otsego44 min
May 29, 3:13 PM EDTSpecial Weather StatementBGMSeneca32 min
May 29, 3:22 PM EDTSpecial Weather StatementBGMOtsego38 min
May 29, 3:31 PM EDTSevere Thunderstorm WarningBGMCayuga, Seneca, Tompkins44 min
May 29, 3:41 PM EDTSevere Thunderstorm WarningBGMDelaware, Otsego64 min
May 29, 3:54 PM EDTSpecial Weather StatementBGMCayuga, Onondaga36 min
May 29, 4:11 PM EDTSpecial Weather StatementBGMOnondaga19 min
May 29, 4:16 PM EDTSevere Thunderstorm WarningBGMDelaware, Otsego29 min
May 29, 4:28 PM EDTSpecial Weather StatementBGMOneida32 min
May 29, 4:31 PM EDTSpecial Weather StatementBGMMadison, Oneida, Onondaga44 min
May 29, 4:59 PM EDTSpecial Weather StatementBGMOneida31 min
May 29, 5:06 PM EDTSpecial Weather StatementBGMBroome24 min
May 29, 5:24 PM EDTSevere Thunderstorm WarningBGMDelaware51 min
May 29, 5:28 PM EDTSpecial Weather StatementBGMMadison62 min
May 29, 5:33 PM EDTSpecial Weather StatementBGMTompkins27 min
May 29, 6:01 PM EDTAreal Flood AdvisoryBGMDelaware, Sullivan99 min
May 29, 6:04 PM EDTSpecial Weather StatementBGMTompkins26 min
May 29, 6:06 PM EDTSpecial Weather StatementBGMSteuben39 min
May 29, 6:13 PM EDTSpecial Weather StatementBGMCortland62 min
May 29, 6:18 PM EDTSpecial Weather StatementBGMDelaware27 min
May 29, 6:28 PM EDTSpecial Weather StatementBGMTioga32 min
May 29, 6:33 PM EDTSpecial Weather StatementBGMTioga27 min
May 29, 6:39 PM EDTSpecial Weather StatementBGMMadison, Oneida66 min
May 29, 6:42 PM EDTSpecial Weather StatementBGMCortland48 min
May 29, 7:07 PM EDTSpecial Weather StatementBGMSeneca, Tompkins23 min
May 29, 7:29 PM EDTSpecial Weather StatementBGMBroome31 min
May 29, 7:39 PM EDTSpecial Weather StatementBGMCortland, Madison36 min
May 29, 7:48 PM EDTSpecial Weather StatementBGMMadison57 min
May 28, 8:15 PM EDTAreal Flood AdvisoryBGMBradford3 hr
May 29, 1:11 PM EDTSpecial Weather StatementBGMBradford34 min
May 29, 2:08 PM EDTSpecial Weather StatementBGMWyoming52 min
May 29, 2:59 PM EDTSpecial Weather StatementBGMBradford31 min
May 29, 3:27 PM EDTAreal Flood AdvisoryBGMBradford3 hr
May 29, 3:30 PM EDTSpecial Weather StatementBGMWayne60 min
May 29, 3:50 PM EDTFlash Flood WarningBGMBradford3 hr
May 29, 4:05 PM EDTAreal Flood AdvisoryBGMBradford, Susquehanna3 hr
May 29, 4:17 PM EDTSevere Thunderstorm WarningBGMBradford, Susquehanna58 min
May 29, 5:05 PM EDTFlash Flood WarningBGMBradford2 hr
May 29, 5:16 PM EDTSpecial Weather StatementBGMSusquehanna44 min
May 29, 5:20 PM EDTSpecial Weather StatementBGMPike40 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.